Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 53, NWS Springfield, MO

June 4, 2019Howell County, Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 4, 2019, 3:57 PM CDT for Howell County, Ozark County, Missouri. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2019, 3:57 PM CDT (20:57 UTC)
Expired
Jun 4, 2019, 8:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 133 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:20 PM CDTFLASH FLOODBakersfield, MOREPORTS OF SEVERAL ROADS IN BAKERSFIELD FLOODED DUE TO HIGH RISING WATER ALONG BENNETTS BAYOU.
Jun 4, 5:30 PM CDTFLASH FLOOD3 Sw Pottersville, MOLOW WATER CROSSING AT ROUTE K NEAR ROUTE MM CLOSED DUE TO FLOODING. TIME ESTIMATED.
Jun 4, 6:00 PM CDTFLASH FLOOD4 W Moody, MOLOW WATER CROSSING ON HIGHWAY 142 FLOODED AND CLOSED. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WGUS53 KSGF 042057
FFWSGF
MOC091-153-050100-
/O.NEW.KSGF.FF.W.0053.190604T2057Z-190605T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
357 PM CDT Tue Jun 4 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southeastern Ozark County in southwestern Missouri...
  Southwestern Howell County in south central Missouri...

* Until 800 PM CDT.

* At 356 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Bakersfield...                    South Fork...
  Moody...                          Caulfield...
  Udall...                          Tecumseh...

This warning includes but is not limited to the following low water
crossings...
Highway 142 at The Bennetts River west of Moody...
and Route K, 3 miles southwest of Pottersville.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3650 9242 3670 9227 3668 9207 3665 9190
      3652 9191 3650 9210

$$

Terry
2 follow-up statements
409 
WGUS73 KSGF 042204
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
504 PM CDT Tue Jun 4 2019

MOC091-153-050100-
/O.CON.KSGF.FF.W.0053.000000T0000Z-190605T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ozark MO-Howell MO-
504 PM CDT Tue Jun 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN OZARK AND SOUTHWESTERN HOWELL COUNTIES...

At 502 PM CDT, local law enforcement reported flash flooding in the
warned area. Up to three inches of rain have already fallen. Flash
flooding is already occurring.

Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Bakersfield...                    South Fork...
Moody...                          Caulfield...
Udall...                          

This warning includes but is not limited to the following low water
crossings...
Highway 142 at The Bennetts River west of Moody...
and Route K, 3 miles southwest of Pottersville.

At 420 PM CDT...flash flooding was reported in Bakersfield along 
Bennetts Bayou. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3650 9228 3666 9221 3668 9207 3665 9190
      3652 9191 3650 9210

$$

Terry
595 
WGUS73 KSGF 042332
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
632 PM CDT Tue Jun 4 2019

MOC091-153-050100-
/O.CON.KSGF.FF.W.0053.000000T0000Z-190605T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ozark MO-Howell MO-
632 PM CDT Tue Jun 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN OZARK AND SOUTHWESTERN HOWELL COUNTIES...

At 630 PM CDT, Doppler radar indicated that additional thunderstorms 
producing heavy rain over northern Arkansas were moving toward the 
warned area. Up to three inches of rain have already fallen. Flash 
flooding is occurring.

Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Bakersfield...                    South Fork...
Moody...                          Caulfield...
Udall...                          

This warning includes but is not limited to the following low water
crossings...
Highway 142 at The Bennetts River west of Moody...
and Route K, 3 miles southwest of Pottersville.

Additional rainfall amounts of up to one and a half inches are 
possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3650 9228 3666 9221 3668 9207 3665 9190
      3652 9191 3650 9210

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:15 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 4, 2:15 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
215 PM CDT Tue Jun 4 2019

.SHORT TERM...(This afternoon through Wednesday)
Issued at 154 PM CDT Tue Jun 4 2019

A weak upper level disturbance is currently tracking east into
the area early this afternoon. Instability has increased with the
heat of the day. The cap that was in place is starting to weaken
and we should start seeing scattered storms develop for the mid
and late afternoon hours, mainly east of Highway 65.

The storms should be scattered in nature and not all locations
will be effected. Deep layer shear will not be overly strong,
with effective bulk shear values around 20 to 25kts. Vertical
theta-e differences are not overly strong, but will be a little
stronger across central MO where the deep layer shear will also be
strongest. Given this a few strong to severe storms will be
possible this afternoon and evening mainly north of Hwy 60 and
east of Hwy 65. The risk will be hail up to quarter size and
damaging wind gusts up to 60mph. These storms will have high
rainfall rates but given the scattered nature and this activity
being fairly progressive wide spread flooding is not expected.
Some locally heavy rainfall will be possible under the strongest
storms.

Highs today will increase into the middle 80s this afternoon.
Low level moisture has also increased across the area which will
allow heat index values to warm into the upper 80s to lower 90s
this afternoon.

Highs will warm into the middle to upper 80s on Wednesday with
heat index values in the low to middle 90s. There will be the
potential for additional scattered storms on Wednesday.
Instability will  be stronger on Wednesday than today, but mid
level moisture will be drier through much of the afternoon hours.
This should limit storm strength but as we getting into late
afternoon and the evening hours, the mid level moisture should
begin to increase which may help lead to a strong to severe risk.
The main risk will be damaging winds risk as deep layer shear
will be weaker than today limiting the hail risk.  Locally heavy
rain will once again occur as heavy down pours occur with any
storm.

.LONG TERM...(Wednesday night through Monday)
Issued at 154 PM CDT Tue Jun 4 2019

An upper level low will track into and across the southern Plains
Thursday and Friday then into and through the area this weekend.
The low will bring periods of showers and storms to the area at
times from Thursday into the weekend. Medium range models are
coming in better agreement setting up the wider spread heavy rain
axis south of the area through Friday. Pwats will be high so
efficient/heavy rainfall will occur with any storms and there
will be the potential for flooding late this week, mainly across
southern Missouri. Rainfall amounts should decrease to the north
across the area, but locally heavy rainfall will still be possible
as any storm/shower will be proficient rainfall producers given
the moisture in place. Not expecting widespread severe storms, but
there is the potential for a few strong storms as the system
moves into and through the region Thursday and Friday.

Surface high pressure and a dry period is then expected early
next week behind the system.

Highs in the upper 70s to the lower 80s are expected each
afternoon from Thursday through the weekend with lows in the
lower to middle 60s each night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1124 AM CDT Tue Jun 4 2019

An upper level disturbance will track across the region this
afternoon and evening. Scattered storms are expected to develop,
but not all locations will be effect given the scattered nature.
Brief heavy rainfall and lower flight conditions will occur with
any storm. Some strong storms will be possible, especially across
central MO. Winds will be out of the south to southwest through
the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Jun 4, 3:03 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
303 PM CDT Tue Jun 4 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
303 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited excessive heat risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Scattered thunderstorms are expected to develop this afternoon
into this evening. A few of the strongest storms will be capable
of hail up to the size of quarters and damaging wind gusts to 60
mph mostly east of Highway 65. Cloud to ground lightning and
heavy downpours will also occur with any storm. A limited flooding
risk exists but it will be localized in nature.

In addition, heat index index values will reach into the lower
90s across southeast Kansas and western Missouri this afternoon
into early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values will warm into the lower to middle 90s on
Wednesday.

Scattered storms will be possible again Wednesday afternoon and
evening. A few strong to severe storms and locally heavy rainfall
will be possible again. Damaging wind gusts to 60 mph and hail to
the size of quarters will be the main risk mainly late Wednesday
afternoon and evening.

An upper level low will track towards and then through the area
late this week into the weekend. Periodic thunderstorms are
expected across the outlook area late this week into the weekend.
Some chances for strong to severe thunderstorms will be possible.
While it is too early to tell precisely where thunderstorms will
track, a renewed risk for flooding may materialize over parts of
the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the next three hours for
areas mostly east of Highway 65 in central and southern Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Local storm report, Jun 4, 3:02 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             CAULFIELD               36.62N 92.10W
06/04/2019  E1.00 INCH       HOWELL             MO   PUBLIC

            PUBLIC REPORT OF HAIL UP TO THE SIZE OF
            QUARTERS IN CAULFIELD.

&&

KP
Local storm report, Jun 4, 3:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     MONETT                  36.92N 93.92W
06/04/2019                   BARRY              MO   EMERGENCY MNGR

            REPORT OF A FEW TREES BLOWN DOWN. IN
            ADDITION, A WEATHER SPOTTER REPORTED PEA SEA
            HAIL AND ESTIMATED 50 MILES PER HOUR WINDS.

&&

KP
Special weather statement, Jun 4, 3:41 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
341 PM CDT Tue Jun 4 2019

MOZ090-094-095-042130-
Greene MO-Lawrence MO-Christian MO-
341 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN...
SOUTHEASTERN LAWRENCE AND SOUTHWESTERN GREENE COUNTIES UNTIL 430 PM
CDT...

At 340 PM CDT, the public reported a strong thunderstorm over Verona,
or near Aurora, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springfield...                    Republic...
Monett...                         Aurora...
Battlefield...                    Mount Vernon...
Marionville...                    Ash Grove...
Billings...                       Verona...
Brookline...                      Halltown...
Freistatt...                      Hoberg...
Chesapeake...                     Bois D'arc...

This includes Interstate 44 between mile markers 45 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3693 9391 3698 9397 3734 9355 3714 9331
      3699 9355 3700 9361 3697 9361 3692 9369
TIME...MOT...LOC 2040Z 226DEG 26KT 3698 9382

Rothstein

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:53 PM CDTSevere Thunderstorm WarningSGFHowell52 min
Jun 4, 3:23 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Miller, Pulaski52 min
Jun 4, 3:41 PM CDTSpecial Weather StatementSGFLawrence49 min
Jun 4, 3:58 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski47 min
Jun 4, 4:03 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence42 min
Jun 4, 4:24 PM CDTSevere Thunderstorm WarningSGFHowell36 min
Jun 4, 4:31 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk, Webster31 min
Jun 4, 4:35 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas55 min
Jun 4, 4:46 PM CDTFlash Flood WarningSGFCamden, Miller, Pulaski83 min
Jun 4, 4:57 PM CDTFlash Flood WarningSGFHowell4 hr
Jun 4, 4:59 PM CDTFlash Flood WarningSGFChristian, Greene71 min
Jun 4, 5:18 PM CDTSpecial Weather StatementSGFChristian27 min
Jun 4, 5:22 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas38 min
Jun 4, 5:26 PM CDTSpecial Weather StatementSGFDouglas49 min
Jun 4, 5:28 PM CDTSpecial Weather StatementSGFTaney32 min
Jun 4, 5:32 PM CDTSpecial Weather StatementSGFWright43 min
Jun 4, 5:37 PM CDTSevere Thunderstorm WarningSGFTaney23 min
Jun 4, 5:56 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney18 min
Jun 4, 6:01 PM CDTFlash Flood WarningSGFDent, Laclede, Phelps, Pulaski3 hr
Jun 4, 6:02 PM CDTSpecial Weather StatementSGFDent28 min
Jun 4, 6:28 PM CDTFlash Flood WarningSGFDouglas, Laclede, Ozark, Taney, Texas, Webster and 1 more3 hr
Jun 4, 6:34 PM CDTSevere Thunderstorm WarningSGFTexas18 min

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.